Hail, Palo Alto
- When
- September 2, 3:25 AM CST
- Where
- Palo Alto County, 2.62 mi ESE of Curlew
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.970, -94.680
A cold front entered northwest Iowa during the early morning hours of the 2nd. The airmass was relatively unstable with CAPE in the 2000 to 3000 J/kg range and lifted indices of -5 to -8 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front entered northwest Iowa during the early morning hours of the 2nd. The airmass was relatively unstable with CAPE in the 2000 to 3000 J/kg range and lifted indices of -5 to -8 C. A considerable amount of downdraft CAPE was available with values ranging from 1100 to 1500 J/kg. The atmosphere was moderately sheared with 30 to 45 kts of shear available. CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 800 J/kg, however the freezing level of 16,500 feet limited hail growth in many of the storms. Precipitable water values were around 1.8 inches as a low level jet of 40 to 50 kts drew moisture northeast into the state. A large supercell developed over northwest Iowa. The storm tracked east across the northwest into the north central counties. It produced hail of 1.5 inches in diameter in Palo Alto County, and 61 MPH winds in Hancock County. As the storms moved into Worth County, strong winds downed tree branches and power lines with winds of around 60 MPH reported. There were numerous reports of 40 to 50 mph winds and pea to dime size hail along its track. The storm produced very strong winds east of Northwood in Worth County. High winds flattened corn crops and also bent the propeller tip of a wind generator.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 2, 2:30 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT FRI SEP 2 2011 .SHORT TERM /TONIGHT/... ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK 90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S WITH CLOUDS HOLDING FIRM. .LONG TERM /FRIDAY THROUGH THURSDAY/... THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH. PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH. ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR CWA. ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE SOMEWHAT COOL PARTICULARLY IN THE MORNING. && .AVIATION...02/06Z FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE EAST AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL PASSAGE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS SEP 11 AVIATION...REV LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT FRI SEP 2 2011 IAZ004>007-015>017-023>028-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 405 AM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH EARLY THIS MORNING...MAINLY ALONG AND NORTH OF THE HIGHWAY 18 CORRIDOR. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP BY THIS AFTERNOON AND AT INTERVALS THROUGH TONIGHT. THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS AS WELL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...ENDING IN THE LATE AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. IAZ033>039-044>050-057>062-070>075-081>086-092>097-031100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 AM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS SOUTHERN AND SOUTHEASTERN IOWA WHERE HEAT INDEX VALUES MAY APPROACH 100 FOR A TIME LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA FROM THE NORTHWEST BY THIS AFTERNOON...PERSISTING AND INCREASING IN COVERAGE TONIGHT. A FEW OF THE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...CLEARING OUT TO THE SOUTHEAST BY AROUND MIDNIGHT SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY ON SATURDAY AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN HALF OF IOWA...WHERE LARGE HAIL AND DAMAGING WIND WILL AGAIN BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. LEE
The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 09:25 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Trained spotter reports quarter to ping pong ball size hail.
A street sign was blown over and a large trampoline flipped. Several large limbs down.
Trees and power lines were down. Winds estimated around 60 MPH along with penny size hail.
Spotter estimated winds over 50 MPH. Several 2 to 3 inch diameter branches were blown down throughout Grafton. An 8 inch and 12 inch diameter tree were both reported down just north of town with power reported out.
Two separate wind mills were damaged, one had a propeller bent in half and the second had a tip snapped off. Numerous trees and power lines were damaged and corn was flattened.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330279, 330006, 330282, 330007, 330088, 330090, 330281.